MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LCP® DHHS(TM) INSERTER GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LCP® DHHS(TM) INSERTER GUIDE
Catalog Number 338.341
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter is synthes sales consultant dhr review was completed.Dhr review for part number 338.341.Synthes lot number 4997221.Release to warehouse date: 19-dec-2005.Manufactured by synthes (b)(4).The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncrs were generated during production review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Investigation flow: device interaction/functional and broken.Visual inspection: upon visual inspection at us cq, the laser weld between the guide shaft and the inserter handle was observed to be broken around its entire circumference.Impaction marks were observed on the proximal end of the inserter handle.Minor surface wear and corrosion spots were observed on the inserter handle and guide shaft as well.Functional test: the inserter handle and guide shaft were able to be separated from one another using a moderate amount of force.The received condition agrees with the complaint condition and the complaint condition was able to be replicated.Thus, the complaint is confirmed.Document/specification review: the following documents were reviewed as part of this investigation: inserter guide assembly ¿ dynamic helical hip system.Inserter handle ¿ dynamic helical hip system.Guide shaft ¿ dynamic helical hip system.Stainless steel and cobalt-base alloy heat treating.Custom 465® heat treating between revisions (manufactured revision), the laser weld was changed to a 2 mm gtaw weld.This change is relevant to the complaint condition, as the weld on the complaint device was broken.The 2 mm gtaw weld is larger than an unspecified laser weld and thus stronger.Based upon this information, the weld on the complaint device is potentially weaker than devices manufactured to later drawing revisions.Between revisions, a change was made to the heat treatment (from es0223 to es0052).This change is relevant to the complaint condition as it is related to the conditioning of the material.However, this change did not change the condition (h900), the conditioning time or the minimum acceptable hardness value.As a result, this change did not contribute to the complaint condition.The changes made between revisions (current revision) are related to the etch and removal of inspection bubbles and are therefore not relevant to the complaint condition.The change made between revisions (manufactured revision) (current revision) was the addition of an internal chamfer on the surface in which the inserter handle mates to the guide shaft.This change is relevant to the complaint condition as the change occurred in the location of the broken weld.This change was made to allow for better weld penetration, improving the performance of the device.The changes between revisions do not change the conditioning time or minimum acceptable hardness value for a h900 treatment and are thus not related to the complaint condition.The changes between revisions do not change the conditioning time or minimum acceptable hardness value for a h900 treatment and are thus not related to the complaint condition.Dimensional inspection: the following dimensions were deemed relevant to the complaint condition: the outer diameter (od) of the guide shaft at the location of the weld and the inner diameter (id) of the inserter handle at the location of the weld.Per drawing, the od of the guide shaft at the location of the weld is ø 21.28 mm ± 0.01 mm.When measured with a caliper, the od was found to be 21.29 mm.This is within the design specification.Per drawing, the id of the inserter handle at the location of the weld is ø 21.3 mm +0.03/-0 mm.When measured with a caliper, this dimension was found to be 21.30 mm.This is within the design specification.Material/hardness review: per the dhr review, the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: a visual inspection, functional test, document/specification review, dimensional inspection and material/hardness review were performed as part of this investigation.The weld of the complaint device was observed to be broken around its entire circumference, causing the guide shaft and inserter handle to separate.Thus, the complaint condition is confirmed.The complaint device has been in use for over 12 years, so it is possible that it encountered off-axis forces, which could contribute to the complaint condition.In addition, a change to the weld specification was made after the complaint device was manufactured in an effort to create a stronger weld.Thus, a change has already been made to reduce the likelihood of the weld breaking in the future.No product design or manufacturing issues were identified.Based upon these results, no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the locking compression plate (lcp) dynamic helical hip system (dhhs) inserter guide is coming apart.Issue was discovered in sterile processing on unknown date.No patient or surgical procedure involvement.This report is for one (1) lcp dhhs inserter guide.This is report 1 of 1 for (b)(4).

Brand Name
LCP® DHHS(TM) INSERTER GUIDE
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8008794
Report Number2939274-2018-54632
Device Sequence Number11176250
Product Code FZX
UDI-Device Identifier10886982193384
UDI-Public(01)10886982193384
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.341
Device Lot Number4997221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/25/2018
Initial Report FDA Received Date10/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1